Ohio, 2007

Hail and Damaging Winds in Ohio, August 25, 2007

August 25, 2007 · NWS ILN · 14 events in 10 counties and zones

Severe thunderstorms developed ahead of a cold front across central and south central Ohio during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed ahead of a cold front across central and south central Ohio during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 25, 1:01 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 25, 1:01 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
201 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A COLD FRONT WILL DROP THROUGH THE REGION TODAY PROVIDING A
CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL SETTLE
INTO THE GREAT LAKES...PROVIDING DRY WEATHER FOR SUNDAY INTO THE
FIRST PART OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID/UPPER LEVEL RIDGE AXIS TO SHIFT EAST AND FLATTEN AS S/W TROF
OVER THE PLAINS SHIFTS EAST INTO THE GREAT LAKES BY EVENING.
8H JET LIFTS NE INTO THE EASTERN GREAT LAKES THIS AFTERNOON.
SFC COLD FRONT COLD FRONT FROM SRN LOWER MI THRU NRN IL INTO THE
SRN PLAINS TO DROP INTO SE OH BY 00Z. AIRMASS WL BECOME MODERATELY
UNSTBL AHD OF THIS FRONT WITH BNDRY LAYER CAPES EXPECTED TO BE
BTWN 1000-1500 J/KG. GIVEN BL-6KM SHEAR VALUES OF 30 TO 40 KNOTS
EXPECT SOME ORGANIZATION TO STORMS. DELTA THETA-E VALUES AROUND
20 DEGS WUD SUGGEST DAMAGING WINDS POSSIBLE. WL MENTION ISOLD
SVR STORMS PSBL IN HWO. OTHERWISE...HAVE CONTD HIGH CHC POPS
TODAY. HAVE ALSO CONTD FLOOD WATCH TODAY FOR HARDIN...AUGLAIZE
AND LOGAN COUNTIES WHERE 1 HR FFG VALUES ARE BTWN 1.1 TO 1.9 INCHES
DUE TO RECENT RAINS. TEMP WISE...HAVE OPTD TO GO AT OR SLIGHTLY
COOLER THAN MAV GUID VALUES WITH HIGHS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
MODELS HAVE SLOWED FRONTAL BOUNDARY AND THEREFORE HAVE HELD ONTO
TSTMS A LTL LONGER OVERNIGHT IN THE SOUTHEAST. HAVE TRENDED LOW
TEMPS SLIGHTLY ABOVE MAV GUID NUMBERS.

SURFACE HIGH PRESSURE TO BUILD INTO THE GREAT LAKES BY 12Z SUNDAY.
THIS HIGH WL PROVIDE COOLER TEMPS AND DRIER WX. HAVE NOT STRAYED
TOO FAR FROM MAV GUID TEMPS SUNDAY THROUGH MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL BE MOVING SOUTHWARD INTO CNTRL KY/WV ON SUNDAY AS SFC
HIGH BUILDS IN FROM THE NORTH.  TEMPS SHOULD BE CLOSE TO AVERAGE TO
START THE WEEK.  HIGH WILL SLIDE TO THE NORTHEAST AS MIDLEVEL
RIDGING BUILDS IN THROUGH TUESDAY.  H8 TEMPS BRIEFLY WARM TO NEAR
20C ON TUESDAY...SO SHOULD SEE TEMPS RETURN TO THE LOWER 90S.  BROAD
UPPER TROUGH WILL AMPLIFY OVER EASTERN CANADA BY MIDWEEK AND SEND A
CANADIAN AIRMASS INTO MUCH OF THE EASTERN US LATER NEXT WEEK.  MODEL
SPREAD IS UNUSUALLY LOW FOR THIS FAR OUT...SO CONFIDENCE IS
INCREASING ON STRONG COLD FRONT ENTERING THE CWA SOME TIME ON
WEDNESDAY.  HOWEVER...PREFRONTAL AIRMASS WILL NOT HAVE MUCH TIME TO
RECOVER FROM DRY AIR IN PLACE OVER THE WEEKEND...SO INSTBY WILL
PROBABLY BE LIMITED WHEN THE FRONT COMES THROUGH.  GIVEN INCREASING
CERTAINTY IN FROPA TIMING...HAVE INCREASED POPS TO LOW CHANCE ON
WEDNESDAY ACROSS THE NRN HALF OF THE CWA WHERE TIMING WILL BE MORE
FAVORABLE FOR CONVECTION.  MAINTAINED SLIGHT CHANCE ELSEWHERE DUE TO
MOISTURE CONCERNS.  AIRMASS BEHIND THE FRONT WILL BE THE FIRST
SIGNIFICANT COOL DOWN HEADING INTO AUTUMN AS NCEP ENSEMBLE H8 TEMPS
APPROACH -2 STDS BELOW AVG LATE NEXT WEEK.  WENT BELOW MEX GUIDANCE
FOR HIGHS THURS AND FRI...BRINGING MAX TEMPS INTO THE LOW TO MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A FRONTAL BNDRY WILL SLOWLY SAG ACROSS THE REGION TROUGH THIS
EVENING. CONVECTION HAS BEEN SLOW TO DEVELOP AND SUSTAIN WITH A
RELATIVE LACK OF LOW AND MID LEVEL MOISTURE.

IT STILL APPEARS THAT TS(S) WILL DEVELOP 21Z-02Z NW TO SE ACROSS
THE TERMINALS AND HAVE VCTS/TEMPO TS. WSW WINDS WILL GUST NEAR 20
KTS...DIMINISHING TO AROUND 8 KTS AFTER 01Z. SOME BR IS LIKELY 09Z-
13Z...WITH FG IN KLUK.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR OHZ026-035-044.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 25, 4:46 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
546 AM EDT SAT AUG 25 2007

OHZ034-042-043-045-046-051-052-261000-
MERCER-DARKE-SHELBY-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-
546 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
EVENING WITH AN APPROACHING COLD FRONT. A FEW THE STORMS COULD
REACH SEVERE LEVELS WITH THE PRIMARY THREAT BEING FROM DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

OHZ026-035-044-261000-
HARDIN-AUGLAIZE-LOGAN-
546 AM EDT SAT AUG 25 2007

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
EVENING WITH AN APPROACHING COLD FRONT. A FEW THE STORMS COULD
REACH SEVERE LEVELS WITH THE PRIMARY THREAT BEING FROM DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074-
077>082-088-261000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
546 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS
EVENING WITH AN APPROACHING COLD FRONT. A FEW THE STORMS COULD
REACH SEVERE LEVELS WITH THE PRIMARY THREAT BEING FROM DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 25, 1:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
228 PM EDT SAT AUG 25 2007

OHZ080-251900-
HIGHLAND OH-
228 PM EDT SAT AUG 25 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HIGHLAND COUNTY THROUGH
300 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HILLSBORO...MOVING NORTHEAST AT 30
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HIGHLAND
COUNTY AIRPORT...MARSHALL...ROCKY FORK LAKE...PAINT CREEK STATE PARK
AND RAINSBORO.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Aug 25, 1:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT SAT AUG 25 2007

KYZ097-099-OHZ079-251915-
BRACKEN KY-MASON KY-BROWN OH-
230 PM EDT SAT AUG 25 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BROWN...NORTHWESTERN
MASON AND BRACKEN COUNTIES THROUGH 315 PM EDT...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR WOOLCUTT...MOVING EAST AT 40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
AUGUSTA...HIGGINSPORT...MINERVA...STONEY POINT...TUCKAHOE...DOVER...
GEORGETOWN...SOUTH RIPLEY...RIPLEY...MORANBURG...REDOAK AND
RUSSELLVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Aug 25, 1:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
251 PM EDT SAT AUG 25 2007

OHZ042-043-051-251930-
MIAMI OH-DARKE OH-SHELBY OH-
251 PM EDT SAT AUG 25 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...EASTERN
DARKE AND NORTHWESTERN MIAMI COUNTIES THROUGH 330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GREENVILLE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
GETTYSBURG...WEBSTER...VERSAILLES...HORATIO...CIRCLE HILL...
BRADFORD...BLOOMER...RUSSIA...CLAYTON...PLEASANT HILL...COVINGTON AND
POLO.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 77 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Adams

When
August 25, 2:30 PM EST to 2:34 PM EST
Where
Adams County, 5 mi E of West Union
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.800, -83.437

Thunderstorm Wind, Miami

When
August 25, 2:33 PM EST to 2:37 PM EST
Where
Miami County, Fletcher
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.150, -84.120

Several large tree limbs were downed.

Thunderstorm Wind, Adams

When
August 25, 2:33 PM EST to 2:37 PM EST
Where
Adams County, 4 mi NE of Peebles
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.991, -83.347

A barn was destroyed.

Thunderstorm Wind, Scioto

When
August 25, 3:10 PM EST to 3:25 PM EST
Where
Scioto County, 11 mi WSW of Portsmouth to 4 mi NW of Lucasville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.669, -83.168

Trees and power lines were knocked down along State Routes 104 and 125.

Thunderstorm Wind, Pike

When
August 25, 3:23 PM EST to 3:27 PM EST
Where
Pike County, Beaver
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.030, -82.820

Several trees and power lines were downed.

Thunderstorm Wind, Madison

When
August 25, 3:50 PM EST to 3:54 PM EST
Where
Madison County, Amity
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.070, -83.250

Large tree limbs were downed.

Thunderstorm Wind, Franklin

When
August 25, 3:58 PM EST to 4:05 PM EST
Where
Franklin County, Dublin to Hilliard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.100, -83.120

Large tree limbs were downed. One tree 60 feet tall and three feet in diameter was knocked down as well.

Thunderstorm Wind, Fayette

When
August 25, 4:00 PM EST to 4:04 PM EST
Where
Fayette County, 5 mi E of Washington Court Hou
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.530, -83.336

A garage sustained minor structural damage.

Thunderstorm Wind, Franklin

When
August 25, 4:25 PM EST to 4:27 PM EST
Where
Franklin County, (Cmh)port Columbus A
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.000, -82.880

Thunderstorm Wind, Ross

When
August 25, 4:40 PM EST to 4:44 PM EST
Where
Ross County, 1 mi S of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.456, -82.920

Trees and power lines were downed.

Hail, Ross

When
August 25, 4:40 PM EST to 4:44 PM EST
Where
Ross County, 6 mi N of Chillicothe
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.417, -82.980

Thunderstorm Wind, Licking

When
August 25, 4:55 PM EST to 4:59 PM EST
Where
Licking County, Buckeye Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.930, -82.480

A pine tree fell on a house, causing minor structural damage.

Thunderstorm Wind, Hocking

When
August 25, 4:55 PM EST to 4:59 PM EST
Where
Hocking County, Laurelville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.450, -82.770

Numerous trees and power lines were downed.

Thunderstorm Wind, Ross

When
August 25, 4:55 PM EST to 4:59 PM EST
Where
Ross County, Adelphi
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.470, -82.750

Trees and power lines were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56194, 56195, 56196, 56198, 56197, 56191, 56189, 56199, 56192, 56200, 56202, 56193, 56201, 56203.